The nurse is administering the first dose of ampicillin intramuscularly to a client with a severe infection. In addition to the six rights of medication administration, an important priority nursing action is to:
monitor bowel sounds.
teach the client about the side effects of the drug.
encourage the client to increase fluid intake.
monitor the client closely for hypersensitivity with the first dose.
22. The nurse has received an order to give imipenem-cilastatin (Primaxin) intravenously (IV) to a client. Which assessments should alert the nurse to contact the health care provider? Select all that apply.
The client is allergic to penicillin.
The medication list includes antiseizure medications.
The client is an older adult with long-standing diabetes.
The urine culture and sensitivity reveals a urinary tract infection (UTI).
A wound culture is positive for methicillin-resistant Staphylococcus aureus (MRSA).
23. A client in the emergency department experienced a severe allergic response to penicillin. The client tells the nurse this is the first time she has ever taken this particular drug. Which questions can the nurse ask to determine the reason for the allergic response? Select all that apply.
“Have you ever been exposed to mold?”
“Do you eat animal products that have been exposed to antibiotics such as penicillin?”
“Have you ever had another allergic reaction to a group of antibiotics called cephalosporins?”
“Do you have any seasonal allergies?”
“Do you have any diseases or are you taking any medications that suppress the immune system?”
24. A female client has been prescribed ampicillin (Principen). What should the nurse emphasize when instructing the client about the medication? Select all that apply.
Do not become pregnant while on ampicillin.
If taking oral contraceptives, use an alternative form of birth control.
Ampicillin should be taken on an empty stomach.
Contact the health care provider immediately if persistent diarrhea with fever occurs.
Stop taking ampicillin if nausea occurs and report to the health care provider immediately.
25. Prior to discharge of a client on cephalosporin therapy, the nurse discusses potentially significant adverse effects, including: Select all that apply.
Transient shortness of breath
Vaginal yeast infection.
26. The nurse, administering an infusion of vancomycin, will observe the client for which symptoms of red man syndrome? Select all that apply.
Reddening of the upper body
27. A client with a diagnosis of peptic ulcer disease is prescribed omeprazole (Prilosec) and asks the nurse where in the body this medication will work. The nurse correctly answers:
“On the gastric mucus layer.”
“On the mucosa of the trachea.”
“On the surface of parietal cells.”
“On the H2 receptors.”
28. A client who was taking large doses of ibuprofen (Motrin) for over a year developed a peptic ulcer. The client asks the nurse why this occurred. The nurse best answers the client by stating:
“Motrin works against your own body’s ulcer defenses.”
“It sounds like your stress might have caused your ulcer.”
“Taking Motrin cannot cause a peptic ulcer.”
“The natural defenses of your large intestine were overwhelmed.”
29. What client has the greatest risk of having a peptic ulcer?
A 24-year-old who complains of being stressed mentally
A 52-year-old who smokes
A 56-year-old who is taking prednisone and ibuprofen for chronic low-back pain
A 48-year-old who is taking acetaminophen and aspirin to reduce fever
30. The nurse is caring for an adult male diagnosed with a peptic ulcer. The nurse states that the most likely causative agent is: